Mirena and Weight Gain

Clinical studies have shown that at least 5 percent of women gained weight while using Mirena. However, it is not clear if this weight gain was due to the intrauterine device or to other factors. If you are using this product and weight gain becomes a problem, you can try eating a heart-healthy diet, exercising frequently, and limiting your intake of alcohol.

An Overview of Weight Gain and Mirena

Mirena® is a long-acting form of birth control. It is an intrauterine contraceptive (IUC) that contains levonorgestrel, a progestin hormone. Women are often concerned that Mirena will cause them to gain weight.

Does Mirena Cause Weight Gain?

Sometimes apparent "side effects" of medications are not really side effects at all. For instance, many people who take a medication will experience headaches. However, this is most likely unrelated to the medication, as headaches are a very common condition. The best way to tell if any particular side effect is a real side effect is by comparing how frequently it occurs in people taking the medication, compared to a similar group of people not taking the medication.
In the prescribing information for Mirena, weight gain is listed as a common Mirena side effect seen in clinical studies, occurring in at least 5 percent of women (an exact percentage is not given). However, because these studies did not compare women using Mirena to a similar group of women not using Mirena, it is impossible to know if the product really increases the risk of weight gain.
In other words, even though at least 5 percent of women using Mirena gained weight, it is possible that the weight gain is completely unrelated to Mirena (after all, weight gain is very common).

Helpful Ideas If You Notice a Weight Gain With This Product

If you are noticing unexplained and undesired weight gain while using Mirena, there are a few things that you can do to get your weight back under control. Some suggestions include:
  • Participating in regular physical activity for at least 30 minutes a day on most days of the week.
  • Eating a heart-healthy diet. This diet should include:

 

    • Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
    • Lean meats, poultry, fish, beans, eggs, and nuts
    • Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars. 
  • Limiting your intake of alcohol or other "empty" calories (such as full-sugar soda, candy, and sweets).
Remember, quick fixes (such as weight loss pills) are usually not the answer. The best weight loss plans aim for moderate, steady weight loss through diet and exercise.
Also, if you are noticing weight gain with Mirena, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, your healthcare provider may also suggest other lifestyle changes or recommend another method of birth control.
(Click BMI Calculator to see if your weight is within a healthy range.)
Last reviewed by: Kristi Monson, PharmD
Pregnancy and Pain